Nonseparable Solutions to the Hamilton-Jacobi Equation

[+] Author and Article Information
C. M. Leech

Department of Mechanical Engineering, UMIST, Manchester M60 1QD, UK

B. Tabarrok

Department of Mechanical Engineering, University of Victoria, Victoria, Canada

J. Appl. Mech 64(3), 636-641 (Sep 01, 1997) (6 pages) doi:10.1115/1.2788940 History: Revised January 04, 1994; Received January 07, 1995; Online October 25, 2007


The Hamilton-Jacobi partial differential equation is solved for potential energy functionals of constant, linear, and quadratic form using a class of nonseparable solutions; these solutions give a geometric property to the generating solution, embedding it into the class of conics. These solutions have two basic components, that designated as a kernel component which belongs to the system regardless of the specific dynamics of the system and the primary and secondary system functions that are dependent on the specific initial conditions. Solutions are obtained for the linear oscillator, a rheonomic oscillator and a two-degree-of-freedom system, the latter suggesting an approach for general multidegree-of-freedom systems.

Copyright © 1997 by The American Society of Mechanical Engineers
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In